Took Too Much Paracetamol? Symptoms and What to Do

    Emergency Medicine
    Published: October 26, 2026
    6 min read
    Medically reviewed by the Emergency Plus medical team

    If you've taken more paracetamol than the packet says, go to the ER or get medical help straight away, even if you feel well. Symptoms may not appear for 12 hours or more, but treatment works best the earlier it starts.

    Call 911 if the person is drowsy, confused or unconscious. Take the packet with you. Emergency Plus in Dabouq, Amman is open 24/7, no appointment needed.

    Key takeaways

    • If you have taken more paracetamol than the packet says, get medical help straight away, even if you feel completely well.
    • Symptoms of too much paracetamol often don't appear at first: MedlinePlus says they may not start until 12 or more hours later.
    • Hospitals have an effective treatment, and MedlinePlus says the chance of recovery is very good when it starts within 8 hours.
    • Many cold and flu remedies also contain paracetamol, so taking them with Panadol or Adol can add up to too much.
    • A child who has swallowed paracetamol, tablets or syrup, needs the ER now. Take the packet with you.

    Paracetamol, sold in Jordan as Panadol, Adol and other brands, is one of the safest medicines when taken at the right dose. But mistakes are easy: a dose taken early because a fever won't come down, or a cold remedy on top of Panadol without realising it contains the same medicine. This guide covers the safe limit, the symptoms of too much, and when to go to the ER. It is part of our series of common symptom questions, alongside our most-read guide, can vaping cause chest pain?.

    How much paracetamol is safe?

    According to the NHS, the usual adult dose of 500 mg tablets is:

    • 1 or 2 tablets per dose.
    • At least 4 hours between doses.
    • No more than 8 tablets (4 g) in 24 hours.

    You may need a lower dose if you weigh under 50 kg, drink heavily or have liver problems, so ask a pharmacist. Children's doses depend on age and weight: always use the measuring syringe or spoon that comes with the syrup, never a kitchen spoon.

    If you're giving your child paracetamol because a fever won't come down, don't increase the dose or give it sooner. Read what to do if your child's fever won't go down and child fever: when to worry instead.

    What are the symptoms of too much paracetamol?

    This is the tricky part: in the first hours you may feel nothing at all. MedlinePlus notes that symptoms may not appear until 12 or more hours after the paracetamol was swallowed. When they do, they can include:

    • Early: nausea, vomiting, sweating, loss of appetite, looking pale, and tummy pain.
    • Later: pain under the ribs on the right side of the abdomen.
    • Signs the liver is affected: yellowing of the skin or the whites of the eyes, confusion and drowsiness.

    Don't wait for symptoms. Hospitals have an effective treatment for paracetamol overdose, and MedlinePlus says there is a very good chance of recovery if treatment starts within 8 hours. Every hour of waiting reduces the benefit.

    One extra dose, an overdose, or a child who swallowed some?

    SituationTypical signsTimingWhat to do
    One extra dose by mistakeUsually no symptomsYou realise you took a dose too early or one too manyGet medical advice today; don't take any more paracetamol until a doctor or pharmacist says it's safe
    More than the daily maximumOften none at first, or mild nausea, vomiting or tummy painSymptoms can be delayed by 12 hours or moreGo to the ER now, even if you feel fine
    A child swallowed paracetamolMay look completely wellAny amount you can't account forGo to the ER now with the bottle or packet
    Liver warning signsYellow skin or eyes, pain under the right ribs, confusion, drowsinessUsually a day or more after too muchCall 911 now

    When should you go to the ER after too much paracetamol?

    Call 911 or go to the ER now if:

    • You've taken more than the daily maximum on the packet, even if you feel fine.
    • You aren't sure how much you've taken in the last 24 hours.
    • You've combined paracetamol with a cold or flu remedy that contains it and gone over the limit.
    • A child has swallowed any paracetamol that wasn't a measured dose.
    • Yellow skin or eyes, or pain under the right ribs, after taking paracetamol.
    • The person is very drowsy, confused or hard to wake (call 911).

    Don't drive yourself if you feel dizzy or drowsy: ask someone to take you or call 911. As the NHS advises, bring the packet or leaflet, any remaining tablets, and any other medicines you take.

    If the overdose was intentional, you are not alone and help is available. Please still go to the ER now or call 911, and tell someone you trust. The team will treat you with privacy and respect.

    Get medical advice today if:

    • You took one extra dose by mistake, or a dose too early.
    • You've taken paracetamol daily for a long time and feel unusually sick or tired.
    • You have liver disease, drink heavily or have a low body weight, and took the full maximum.

    Usually fine at home if:

    • You've kept to the correct dose and spacing and stayed within the daily limit.
    • And you haven't taken any other medicine containing paracetamol at the same time.

    How do you avoid an accidental overdose?

    • Read the ingredients of every cold, flu or headache remedy before taking it with Panadol.
    • Write down the time of each dose, especially when more than one person is giving a child medicine.
    • Don't take doses closer together because the pain or fever hasn't improved. See a doctor instead.
    • Keep medicines in a high, locked cupboard away from children, and close the child-resistant cap after every use.

    If your child has swallowed something else, such as a battery, magnet or coin, see child swallowed a battery, magnet or coin. For when a fever in adults needs a doctor, read fever: when to go to urgent care or the ER.

    What happens when you come to Emergency Plus?

    At the emergency department at Emergency Plus in Dabouq, emergency doctors are on site 24/7 and you can walk in without an appointment. Tell the team at triage that you've taken too much paracetamol and when, because timing decides priority. The doctor will ask how much you took, when, and what other medicines you use, examine you, and may request blood tests from the on-site laboratory. The team will explain the right next step for you.

    Taken too much paracetamol?

    Don't wait for symptoms. For severe drowsiness or confusion, call 911 and don't drive yourself. Otherwise, come in now: the emergency department at Emergency Plus in Dabouq, Amman is open 24/7 with no appointment, with an Arabic and English speaking team.

    Call our 24/7 ER: +962 79 247 1313

    Sources

    Medical disclaimer: This article is for general information only and is not a substitute for professional medical advice, diagnosis, or treatment. If you think you are experiencing a medical emergency, call 911 or go to the nearest emergency department immediately. Emergency Plus in Dabouq, Amman is open 24/7 — +962 79 247 1313.

    Paracetamol overdose FAQ

    For adults, the NHS says one dose of 500 mg tablets is 1 or 2 tablets, with at least 4 hours between doses, and no more than 8 tablets (4 g) in 24 hours. Children's doses depend on age and weight, so follow the packet exactly. Lower limits can apply if you weigh under 50 kg, drink heavily or have liver problems, so check with a pharmacist. If you have taken more than the packet says, get medical help straight away.
    Often there are none at first, which is why it's dangerous to wait. MedlinePlus notes symptoms may not start until 12 or more hours later. Early symptoms can include nausea, vomiting, sweating, loss of appetite and tummy pain. Later, signs of liver damage can appear, such as yellow skin or eyes, pain under the right ribs, confusion or drowsiness. Feeling fine does not mean you are safe.
    The NHS says one extra dose is unlikely to cause problems, but you should still get medical advice. Don't take any more paracetamol, including cold and flu remedies that contain it, until a doctor or pharmacist tells you it's safe. If you have taken more than the daily maximum, or you aren't sure how much you took, go to the ER now.
    Check the label first. Many cold, flu and sinus products already contain paracetamol, so taking them with Panadol, Adol or another paracetamol tablet can push you over the safe daily limit without realising. Only take one paracetamol-containing product at a time. A pharmacist can check your medicines for you.
    Treat it as one. If a child has taken paracetamol that wasn't a measured dose, or you can't be sure how much is missing, go to the ER now, even if they seem well. Bring the bottle or packet so the doctor can work out the dose. Call 911 if the child is drowsy, hard to wake or having a seizure. Keep all medicines out of reach and sight.
    Yes. Emergency Plus in Dabouq, west Amman has emergency doctors on site 24/7 and walk-in care with no appointment. Come straight away, bring the packet and any other medicines you take, and tell the team what you took and when. The doctor will assess you, may request blood tests from the on-site laboratory, and the team will explain the right next step for you. Call 911 if the person is drowsy or confused.